PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry Questions on Tinnitus - March 2014

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

Colonoscopies, Anesthesia, and Tinnitus

Dear Barry,

I have tinnitus and I'm due for my colonoscopy. Is there a specific anesthesia I should request in order to not aggravate my tinnitus? Is no anesthesia advisable? I really don't want my tinnitus to worsen - even temporarily.

Thanks. Jim

Dear Jim,

Most of the older anesthetics are safe for those of us who have tinnitus. However, a newer drug that is very popular for these procedures is propofol. This is the preferred medication among many physicians but it can cause increased tinnitus. It did for me when I had an endoscopy last year. I would ask your doctor not to use propofol. They can use an older medication and everything should be fine. The only problem with the older medications is it takes longer to wake up and you're likely to spend the afternoon on the couch.

I would definitely discuss this with the physician and tell him or her you are concerned about increased tinnitus. Also, it will be helpful to begin taking N-Acetyl Cysteine (NAC) both before and after the procedure. NAC is very inexpensive dietary supplement and found in health food stores. It protects hearing against ototoxic medications. It does not cause bleeding and will not interfere with the anesthetic. I recommend 1,000 mg taken twice daily starting a few days before the procedure and for about one week after. You won't be able to take it during the morning of the procedure because they will insist you have an empty stomach but it will be OK to miss that dose.

Wishing you quiet times, Barry Keate

Pain Medications and Tinnitus

Hello Barry,

I started taking NAC, which you suggested in one of your answers to someone's question awhile back. I’m trying to protect my liver, because I've been taking hydrocodone that has Tylenol and codeine. Not a lot, but since Tylenol is an acetaminophen which I know is hard on the liver. I broke my ankle in December and still trying to recover. It will take awhile. I guess the only way I will know if the NAC is working, is if I don't end up with liver problems, and it has protected my ears from any more hearing loss.

My question is this: What do you take for pain? I've discovered that I cannot take any type of NSAID for pain. The pain pills I mentioned, above, are the only thing that does not bother my ears.

Sincerely, Wendy G.

Dear Wendy,

I hope you recover from your broken ankle quickly. The NAC is a very good idea and will keep your liver healthy as well as protecting your hearing.

The issue of which NSAID (Non-Steroidal Anti-Inflammatory Drug) to take for pain is a perplexing problem and one frequently asked. Most are ototoxic to some degree and present problems for those of us with tinnitus. Aspirin will definitely cause tinnitus but usually in a fairly high dose. I can take up to three full strength aspirin per day without an increase. However, if I continue for long I will develop bleeding problems as I also take Arches Tinnitus Formula, which contains ginkgo.

Ibuprofen (Advil, Motrin) is OK for some people with tinnitus. I cannot tolerate it at all. If I take a single, 200 mg dose, my tinnitus goes through the roof for several hours before calming down.

Acetaminophen (Tylenol) is also an NSAID and the only one that does not seem to cause an increase in tinnitus. But it can cause serious liver problems if too much is taken. It is said that over half of Emergency Room visits for poisoning in the US is due to acetaminophen. The absolute maximum dose that can be taken in any one day is 4 grams (4000 mg). I would advise to stay significantly under that.

The remedy for acetaminophen poisoning is NAC. It is FDA approved as a treatment for this condition. It will also help protect your liver from becoming poisoned in the first place.

So what do I take? Fortunately I am not plagued by headache and don't have arthritis so I do not have chronic pain. I do not take pain pills with any regularity. When I do need one, I will reach for the Tylenol. I take NAC every day so I'm somewhat protected but I am still very aware of how much I get in one day and try to keep it below about 2 grams (2000 mg).

If I have serious pain (as we all do sometimes) I will take exactly what you are using; hydrocodone with Tylenol, also known as Lortab. The codeine adds a significant amount of pain relief to the acetaminophen. The danger here is hydrocodone is addicting for many people. Please be very careful with it and reduce dosage when possible.

Wishing you quiet times, Barry Keate

Options for treating Pulsatile Tinnitus

Dear Barry,

What can be done if you have pulsatile tinnitus?

Thank you, Margaret C.

Dear Margaret,

Pulsatile tinnitus is usually associated with turbulent blood flow in a blood vessel close to the cochlea. What you are hearing is the blood rushing through the vessel in time with your heart beat. This is totally different from cochlear-synaptic tinnitus which is usually associated with noise exposure. There is generally no hearing loss associated with pulsatile tinnitus.

There can be many causes for this condition. They range from twisted arteries, hypertension in the cerebrospinal fluid, a slow growing and benign growth consisting of tangled blood vessels, atherosclerotic carotid artery disease, and others. Once the cause is determined, there is usually a therapy to correct it and the pulsatile tinnitus is reduced or eliminated. A vascular surgeon is the specialist who can investigate the cause.

I have heard from several customers that Arches Tinnitus Formula can be helpful for this. It reduces the viscosity of the blood, thereby reducing the sound of the pulses.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.